Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 81, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 18, 2005, 2:34 PM EDT for Kalamazoo County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2005, 2:34 PM EDT (18:34 UTC)
- Expired
- Jul 18, 2005, 3:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:10 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:50 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 18, 11:50 AM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 AM EDT MON JUL 18 2005 .UPDATE... SPC HAS ISSUED SEVERE THUNDERSTORM WATCH FOR ALL OF THE CWFA MINUS MASON AND OCEANA COUNTIES UNTIL 7 PM THIS EVENING. LINE OF THUNDERSTORMS BEGINNING TO FORM FROM JUST EAST OF KTVC TO NEAR BALDWIN...AND DOWN TO WHITE CLOUD. LATEST MESO ANALYSIS FROM SPC SHOWS WELL OVER 2000 J/KG OF ML CAPE CENTERED OVER SOUTH CENTRAL LOWER AS OF 15Z. THIS DEVELOPING LINE OF STORMS WILL HAVE AMPLE INSTABILITY TO KEEP GOING ACROSS LOWER MICHIGAN THIS AFTERNOON. THEREFORE WE HAVE UPDATED TO ADD THE WATCH INTO THE ZONES AND NEARSHORE. THE SEVERE THREAT REMAINS DAMAGING WINDS AS THE FLOW IS NEARLY UNIDIRECTIONAL UP THROUGH THE COLUMN AND 0-6 KM SHEAR WILL BE INCREASING THROUGH THE AFTERNOON TO AROUND 30-35 KNOTS. WE HAVE GONE WITH NUMEROUS STORMS WITH SEVERE WORDING AND DAMAGING WINDS. WE HAVE BROUGHT TEMPS DOWN SLIGHTLY WITH THE INCREASE IN CLOUDS AND PCPN COMING IN. && .GRR WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM THIS EVENING. && NJJ
Hazardous weather outlook, Jul 18, 11:27 AM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1127 AM EDT MON JUL 18 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-190655- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 1127 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY ALONG AND SOUTHEAST OF A LINE FROM MUSKEGON TO CADILLAC AS A COLD FRONT PRESSES INTO THE AREA. THE PRIMARY THREATS ARE DAMAGING WINDS OF 60 MPH AND HAIL AROUND PENNY SIZE. THE MAIN STORM MOVEMENT WILL BE EAST AT 30 MPH. MORE THAN AN INCH OF RAIN COULD FALL IN AN HOUR IN THE STRONGER THUNDERSTORMS WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE FLOODING. CLOUD TO GROUND LIGHTNING COULD BE FREQUENT AS WELL. SOUTHWEST WINDS OF 15 TO 25 KNOTS OVER LAKE MICHIGAN WILL HELP TO BUILD 3 TO 5 FOOT WAVES ALONG THE NEARSHORE WATERS FROM MANISTEE TO ST. JOSEPH. THE 3 TO 5 WAVES COMING FROM THE SOUTHWEST WILL INCREASE THE THREAT FOR RIP CURRENTS ALONG THE LAKESHORE FOR THIS AFTERNOON. HEAT INDICES COULD BRIEFLY RISE TO 100 DEGREES ALONG THE INTERSTATE 94 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEST OF A LINE FROM NEAR HOLLAND TO GRAND RAPIDS AND UP TO AROUND CADILLAC LATER WEDNESDAY NIGHT. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA ON THURSDAY...AS ANOTHER COLD FRONT SLIPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN LATER WEDNESDAY NIGHT. MJS NJJ
In the hours before
Special weather statement, Jul 18, 2:15 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 215 PM EDT MON JUL 18 2005 LMZ846-847-MIZ038>040-044>046-050-051-056-057-182300- CLARE-GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-ISABELLA-KENT- LAKE-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OSCEOLA-OTTAWA- 215 PM EDT MON JUL 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 643 HAS BEEN CLEARED FROM PORTIONS OF SOUTH CENTRAL LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES: LAKE...OSCEOLA...CLARE...NEWAYGO...MECOSTA...ISABELLA...MUSKEGON... MONTCALM...OTTAWA...AND KENT COUNTIES. THE WATCH IS ALSO NO LONGER IN EFFECT FOR THE FOLLOWING NEARSHORE AREA: WHITEHALL TO HOLLAND. LMZ844-845-MIZ052-058-059-064>067-071>074-182300- ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON- KALAMAZOO-SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN-VAN BUREN- 215 PM EDT MON JUL 18 2005 SEVERE THUNDERSTORM WATCH NUMBER 643 REMAINS IN EFFECT FOR THE FOLLOWING PORTIONS OF SOUTH CENTRAL LOWER MICHIGAN UNTIL 7 PM: GRATIOT...IONIA...CLINTON...ALLEGAN...BARRY...EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...AND JACKSON COUNTIES. THE WATCH ALSO REMAINS IN EFFECT FOR THE FOLLOWING NEARSHORE AREA: HOLLAND TO ST. JOSEPH. NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:41 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 36 min |
| Jul 18, 3:27 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 37 min |
| Jul 18, 3:28 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.